Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 20, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2005, 4:15 PM MST for Cochise County, Graham County, Arizona. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2005, 4:15 PM MST (23:15 UTC)
- Expired
- Jul 17, 2005, 5:00 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:30 PM MST | TSTM WND DMG | Benson, AZ | WIND GUSTS DAMAGED POWER POLES RESULTING IN WIDESPREAD POWER OUTAGES THROUGHOUT THE TOWN OF BENSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 2903 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 172316
SVRTWC
AZC003-009-180000-
/O.NEW.KTWC.SV.W.0020.050717T2315Z-050718T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
415 PM MST SUN JUL 17 2005
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
SOUTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA
* UNTIL 500 PM MST
* AT 409 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. MOVEMENT WAS SOUTH AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CASCABEL...SAINT DAVID...MESCAL...KARTCHNER CAVERNS STATE PARK...
I-10 AND TEXAS CANYON AND DRAGOON.
LAT...LON 3276 11011 3284 11045 3245 11046 3177 11044
3177 10995 3232 10994 3258 10996
$$
WEATHER.GOV/TUCSON2 follow-up statements
000
WWUS55 KTWC 172332
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
427 PM MST SUN JUL 17 2005
AZC003-009-180000-
/O.CON.KTWC.SV.W.0020.000000T0000Z-050718T0000Z/
GRAHAM AZ-COCHISE AZ-
427 PM MST SUN JUL 17 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MST FOR
NORTHWESTERN COCHISE AND SOUTHWESTERN GRAHAM COUNTIES...
AT 422 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATED A FEW SEVERE THUNDERSTORMS FROM NEAR CASCABEL TO NEAR
BENSON. THESE STORMS WERE CAPABLE OF PRODUCING DIME TO NICKEL SIZE
HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. MOVEMENT WAS SOUTH AT 10
MPH. MOTORISTS ON INTERSTATE 10 WILL LIKELY ENCOUNTER HEAVY
RAINFALL...HAIL...AND STRONG CROSS WINDS AROUND BENSON UNTIL 5 PM
MST.
LAT...LON 3276 11011 3284 11045 3245 11046 3177 11044
3177 10995 3232 10994 3258 10996
$$
WEATHER.GOV/TUCSON000
WWUS55 KTWC 180000
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
456 PM MST SUN JUL 17 2005
AZC003-009-180006-
/O.EXP.KTWC.SV.W.0020.000000T0000Z-050718T0000Z/
GRAHAM AZ-COCHISE AZ-
456 PM MST SUN JUL 17 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE AND
SOUTHWESTERN GRAHAM COUNTIES EXPIRES AT 500 PM MST...
STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL...WIND AND HAIL
CONTINUED ACROSS NORTHWEST COCHISE COUNTY LATE THIS AFTERNOON. THESE
STORMS CONTINUED TO MOVE SOUTH AT 10 MPH. THE STORMS IN SOUTHWEST
GRAHAM COUNTY HAD MOVED SOUTH OF THE AREA. ADDITIONAL STORMS WERE
DEVELOPING ACROSS EXTREME EASTERN PIMA COUNTY NORTHEAST OF VAIL.
LAT...LON 3276 11011 3284 11045 3245 11046 3177 11044
3177 10995 3232 10994 3258 10996
$$
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM MST, 2 hours earlier.
Area forecast discussion, Jul 17, 2:15 PM MST, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST SUN JUL 17 2005 .SYNOPSIS...STRONG HIGH PRESSURE ALOFT OVER FAR WESTERN ARIZONA AND SOUTHERN NEVADA WILL MAINTAIN THE ABOVE NORMAL TEMPERATURES THROUGH MONDAY. ENOUGH MOISTURE EXISTS FOR ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING AND AGAIN MONDAY. THE HIGH PRESSURE SYSTEM WILL MOVE EAST TOWARD THE CENTRAL ROCKIES LATER THIS WEEK...AND BRING AN INCREASE IN MOISTURE AND THUNDERSTORMS TO SOUTHEAST ARIZONA. && .DISCUSSION...CURRENTLY RADARS ARE DETECTING ISOLATED THUNDERSTORMS DEVELOPING ALONG THE MOGOLLON RIM AND THE WHITE MOUNTAINS...AS WELL AS IN WEST CENTRAL NEW MEXICO. ALL OF THE STORMS SEEM TO EXHIBIT A SOUTH OR SOUTH SOUTHWEST MOTION. BASED ON POSITION OF THE UPPER HIGH...WHICH IS OVER SOUTHERN CALIFORNIA SOUTH OF LAS VEGAS...WOULD EXPECT MOST OF THE STORMS TO DEVELOP THIS AFTERNOON OVER MY THREE EASTERN MOST ZONES OF GREENLEE...GRAHAM AND COCHISE COUNTIES. DRIER MID LEVEL AIR TO MY NORTH AND WEST SHOULD HELP TO LIMIT THE CONVECTION TO SOME EXTENT FOR THE CENTRAL AND WESTERN DESERTS...BUT AS THE AFTERNOON AND EVENING PROGRESSES CANT RULE OUT THE DEVELOPMENT OF ISOLATED STORMS AS OUTFLOWS FROM STORMS TO THE EAST MAY PUSH INTO THE AREA. MODELS GENERALLY INDICATE THAT THE UPPER HIGH WILL MAINTAIN ITS POSITION NEAR THE CONJUNCTION OF THE ARIZONA...CALIFORNIA AND NEVADA BORDERS THROUGH AROUND LATE MONDAY OR EARLY TUESDAY. RIPPLES OF ENERGY WILL ROTATE AROUND THE EAST/SOUTHEAST PERIPHERY OF THE HIGH THROUGH THAT TIME WHICH WILL HELP TO ENHANCE THE CONVECTION DURING THE AFTERNOON AND EVENING HOURS ON MONDAY...BUT ONLY ISOLATED STORMS EXPECTED. ON TUESDAY THE HIGH WILL SHIFT EASTWARD INTO NORTHERN ARIZONA AND NW NEW MEXICO. THIS WILL CONTINUE TO PROVIDE THE AREA WITH A NORTHEAST TO EASTERLY FLOW WHICH SHOULD KEEP ENOUGH MOISTURE IN THE AREA TO KEEP MAINLY ISOLATED STORMS IN THE FORECAST. BY WEDNESDAY THE REMNANTS OF EMILY SHOULD HAVE PUSHED INTO EASTERN MEXICO SOUTH OF THE BROWNSVILLE AREA. AS A RESULT A LONG FETCH OF EASTERLY FLOW SHOULD DEVELOP ACROSS ARIZONA. THIS EASTERLY FETCH WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK AS REMNANTS OF EMILY AND ITS ASSOCIATED MOISTURE TREKS WESTWARD. THUS...WE SHOULD SEE AN UPSWING IN RAIN CHANCES AS THIS OCCURS. FOR THE TIME BEING I INCREASED AFTERNOON AND EVENING POPS TO THE LOW END OF THE CHANCE CATEGORY AND KEPT IT THERE THROUGH THE WEEKEND. HOWEVER...IF THE GFS IS CORRECT WE COULD SEE HIGHER RAIN CHANCES THIS WEEKEND. SINCE THIS IS DAY 6 & 7 WILL HOLD OFF FOR ANOTHER MODEL RUN OR TWO...BUT IF THE MODELS MAINTAIN THIS WET SCENARIO WITH THE APPROACH OF THE REMNANTS OF EMILY...SUBSEQUENT SHIFTS WILL LIKELY HAVE TO INCREASE RAIN CHANCES FOR LATE IN THE WEEK AND INTO THE WEEKEND. STILL ENOUGH UNCERTAINTY AT THIS TIME TO WAIT...ESPECIALLY SINCE THE LAST RUN OF THE ECMWF DOESNT PUSH AS MUCH MOISTURE INTO THE REGION AS THE GFS DOES. TEMPERATURES WILL CONTINUE ABOVE THE 105 DEGREE MARK THROUGH THE MIDDLE OF THE UPCOMING WEEK. THEREAFTER AS MOISTURE INCREASES FROM THE EAST EXPECT DAYTIME HIGHS TO MODERATE A BIT WITH AFTERNOON HIGHS EXPECTED TO BE JUST BELOW THE 100 DEGREE MARK BY FRIDAY AND CONTINUING THROUGH THE WEEKEND. && .FIRE WEATHER...HIGH PRESSURE CENTERED JUST SOUTH OF LAS VEGAS WILL CONTINUE TO DOMINATE THE WEATHER OVER SOUTHEAST ARIZONA. THIS WILL LEAD TO ABOVE NORMAL TEMPERATURES THROUGH MOST OF THE WEEK AND PROVIDE THE HEATING NECESSARY TO PRODUCE AFTERNOON AND EVENING THUNDERSTORMS. BY WEDNESDAY ADDITIONAL MOISTURE WILL ENTER THE AREA FROM THE SOUTHEAST INCREASING THE POSSIBILITY OF THUNDERSTORMS. OTHERWISE... A RETURN TO NEAR NORMAL TEMPERATURES CAN BE EXPECTED BY WEEKS END AS MORE CLOUDS FILL THE SKY ASSOCIATED WITH THE INCREASE IN MOISTURE. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && PUBLIC DISCUSSION...MOLLERE FIRE WEATHER/AVIATION...EVANS WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 12:10 PM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1210 PM MST SUN JUL 17 2005 AZZ029-031-032-181400- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1210 PM MST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... WITH THE MAIN THREAT BEING STRONG WIND GUSTS THAT MAY APPROACH 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL BE A POSSIBILITY OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ033-181400- TUCSON METRO/MARANA/GREEN VALLEY- 1210 PM MST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PIMA COUNTY .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... ALTHOUGH THE STRONGER STORMS MAY PRODUCE VERY ISOLATED AND BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL. THE MAIN THREAT WILL BE STRONG WIND GUSTS THAT COULD APPROACH 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-034-035-181400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SANTA CRUZ COUNTY- 1210 PM MST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE... GRAHAM... COCHISE AND SANTA CRUZ COUNTIES .DAY ONE...TODAY DRIER MID LEVEL AIR HAS BEGUN TO ENTER THE AREA FROM THE NORTH UNDER HIGH PRESSURE CENTERED JUST SOUTH OF LAS VEGAS. HOWEVER... AMPLE MOISTURE REMAINS OVERHEAD TO CAUSE THUNDERSTORMS TO ONCE AGAIN DEVELOP TODAY THROUGH EARLY TONIGHT. THE THUNDERSTORM STEERING FLOW IS FROM THE NORTH. THE MAIN THREAT FROM MOST OF THE THUNDERSTORMS THAT DEVELOP IS STRONG WIND GUSTS WHICH COULD APPROACH 50 MPH. HOWEVER... THERE IS A CHANCE FOR A THUNDERSTORM OR TWO TO PRODUCE BRIEF HEAVY RAIN... SEVERE WIND GUSTS OF OVER 60 MPH OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. EVANS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:24 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 51 min |
| Jul 17, 3:16 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 49 min |
| Jul 17, 3:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 27 min |
| Jul 17, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 50 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.